Neuropsychiatric sequelae in an efavirenz treated patient with hepatitis B
- 1Avon and Wiltshire Mental Health Partnership NHS Trust, Hillview Lodge, Royal United Hospital, Bath BA1 6NG, UK
- 2Avon and Wiltshire Mental Health Partnership NHS Trust, Gloucester House, Southmead Hospital, Bristol, BS10 5NB, UK
- Anish S Patel,
- Published 26 November 2009
We report the case of a 34-year-old man of African origin, positive for both HIV and hepatitis B virus, who developed symptoms of mania and psychosis while being treated with efavirenz (a non-nucleoside reverse transcriptase inhibitor used in HIV therapy) that required inpatient psychiatric admission and treatment with antipsychotic medication. Our case illustrates multiple predisposing and precipitating factors occurring simultaneously that have been previously implicated individually in the development of neuropsychiatric complications with efavirenz (and other HIV treatments in general). We suggest that patient’s commenced on antiretroviral medication should have a screening process for pre-existing mental and medical health problems as well as psychosocial risk factors that might put a patient at risk. In addition with advances in pharmacogenomics we advocate future cytochrome P450 gene variant testing coupled with routine efavirenz plasma concentration monitoring to help ensure maximum treatment benefit and minimal risk of side effects.
Competing interests: none.
Patient consent: Patient consent was obtained for publication